Nebraska, 2008

Flood in Nebraska, May 24 to 25, 2008

May 24 to 25, 2008 · NWS OAX · 1 event in 1 county or zone

A large and unseasonably strong upper level low pressure system that was parked over the Rocky Mountains for several days fed moisture and instability northward across the plains north of a nearly stationary front that was positioned over southern Nebraska. This resulted in a several days of heavy rain over portions of central and northeast Nebraska on May 22, 23 and 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A large and unseasonably strong upper level low pressure system that was parked over the Rocky Mountains for several days fed moisture and instability northward across the plains north of a nearly stationary front that was positioned over southern Nebraska. This resulted in a several days of heavy rain over portions of central and northeast Nebraska on May 22, 23 and 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 3:51 AM CST, 4 hours 39 minutes earlier.

Area forecast discussion, May 24, 3:51 AM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
451 AM CDT SAT MAY 24 2008

.DISCUSSION...

FORECAST CONCERN CONTINUES TO BE SEVERE WEATHER/HEAVY RAIN THREAT
INTO MONDAY.

EARLY MORNING STLT SHOWED LARGE UPPER LOW OVER WESTERN U.S. WITH A
STRONG JET INDUCED EMBEDDED TROUGH PUNCHING INTO SCNTRL SD.
EMBEDDED SHORTWV ENERGY HAS AGAIN CAUSED STRONG/ISOLD SVR
CONVECTION TO SPREAD ACROSS THE CWA OVERNIGHT WITH LOCALLY HEAVY
RAIN AND WAKE-LOW TYPE WINDS BEHIND CONVECTION OF 35 TO 45
KTS...VERY SIMILAR TO FRI AM. HEAVIER RAIN WITH THIS EVENT WAS
CONFINED MOSTLY TO NERN NEBR ZONES WITH RADAR ESTIMATES...WHICH
APPEAR MOSTLY OK BASED ON A FEW SFC REPORTS...OF 1-2 INCHES SINCE
05Z. CONVECTION AND ASSOCD OUTFLOW COULD SERVE TO SUPPRESS SFC
FRONT SSW OF THE CWA POSSIBLY A BIT LONGER THAN THOUGHT...BUT
STILL EXPECT SOME SORT OF BOUNDARY TO SET UP ACROSS SRN ZONES BY
MID AFTN WITH SFC BASED CAPE VALUES PRBLY IN EXCESS OF 2000 J/KG.
IN ADDITION...0-6KM SHEAR VALUES WILL BE EXTREMELY FAVORABLE FOR
PRODUCING ROTATING STORMS ONCE THEY GET GOING. QUESTION IS WHETHER
THEY WILL BE SFC BASED...AND THAT MAY NOT BE ANSWERED UNTIL IT
BECOMES CLEARER WHERE AND IF CLEARING MAY TAKE PLACE OVR SRN
ZONES. THIS COULD ALSO DELAY MAIN TSTM ACTION UNTIL EARLY
EVENING...BUT INCREASED POPS INTO LIKELY CATEGORY BOTH THIS AFTN
AND BFR 06Z IN NERN ZONES. IN ANY EVENT...EVEN THOUGH STORMS WILL
PROBABLY BE FAIRLY QUICK MOVERS...WITH HIGH PRECIPITABLE WATER
VALUES IN PLACE THEY WILL BE EFFICIENT RAIN PRODUCERS. THUS
EXTENDED/EXPANDED FLASH FLOOD WATCH NERN NEBR THRU 06Z...WHERE
HEAVIER RAIN WAS CONCENTRATED EARLIER THIS MORNING AND FFG WILL
LIKELY BE AN INCH OR SO MANY COUNTIES. ALSO MENTIONED SEVERE
THREAT IN ZONES/GRIDS BOTH THIS AFTN AND TNGT. KEPT TEMPERATURE
RANGE OF LOWER 70S N TO AROUND 80 FAR S GOING FOR TDA BUT THIS MAY
NEED ADJUSTING IN MORNING UPDATE...POSSIBLY TO LOWER SECTIONS OF
THE N IF IT BECOMES APPARENT NO CLEARING WL TAKE PLACE AND FRONT
WL REMAIN FARTHER S OF THE REGION.

SYNOPTIC PATTERN ACROSS THE U.S. WILL BE CHANGING ON SUNDAY FROM
OMEGA-TYPE BLOCK TO A REX BLOCK. THE ABOVE MENTIONED SHORTWV
ENERGY IS FCST TO CLOSE OFF LOW PRESSURE WHICH WL MOVE OVR NRN ND
BEFORE MERGING IN CONFLUENT FLOW WITH A WAVE COMING AROUND A LARGE
NERN CANADA LOW. INITIALLY THE UPPER LOW AND ATTENDANT LOW LVL JET
SHOULD ALLOW WARM FRONT TO LIFT THROUGH THE FORECAST AREA AND PUSH
DRY-LINE INTO SERN NEBR. THIS SHOULD ALLOW THE FCST AREA TO WARM
UP NICELY...PERHAPS KEPT DOWN A DEG OR TWO FROM WET SOILS...BUT LTL/NO
CHANGES MADE TO HIGHS. TSTMS WL LIKELY DVLP ALONG THIS MOISTURE
DISCONTINUITY BY AFTN AND EXPAND NWD A BIT SUN NGT AS LOW LVL JET
STRENGTHENS INTO BOUNDARY WITH A SVR THREAT EARLY FOLLOWED BY
HEAVY RAIN THREAT. MENTIONED HEAVY RAIN A LARGE SECTION OF CNTRL
ZONES SUN NGT AND THE SEVERE THREAT WILL BE MENTIONED IN HWO.

FORECAST STILL A BIT DIFFICULT MEMORIAL DAY/TUE WITH REGARDS TO
PCPN CHCS BOTH DAYS AND TEMPS ON MONDAY. CONVECTION SUN NGT COULD
SUPPRESS FRONT INTO FAR SRN NEBR OR EVEN SOUTH ON MONDAY BUT IF
PCPN/CLOUDS CLEAR OUT...WHICH IS POSSIBLE...TEMPS COULD RECOVER A
BIT BECAUSE H85 TEMPS REMAIN RELATIVELY WARM TILL LATE MONDAY.
DECIDED TO MAKE LTL/NO CHANGES TO HIGHS MONDAY...SIMILAR TO TODAY
WITH LOWER 70S N TO AROUND 80/LOWER 80S FAR S. STARTED DROPPING PCPN
CHCS BY MON AFTN NRN ZONES AS IT APPEARS FRONT/FORCING WILL BE FAR
ENOUGH S BY MON AFTN. SVR/HEAVY RAIN THREAT ALSO UNCERTAIN MONDAY
OVR FCST AREA DUE TO POSSIBILITY FRONT MAY BE SHOVED TO OUR S. TUESDAY
DOES LOOK COOLER AS SECOND DAY OF NE SFC/H85 WINDS SHOULD BRING
ENOUGH COOL ADVCTN TO KEEP HIGHS IN THE 60S TO LOWER 70S. QUESTION
IS HOW MUCH WILL THE CONVECTION/SHOWERS THAT DVLP OVER THE
WESTERN HIGH PLAINS LATE MONDAY HOLD TOGETHER THIS FAR E ON TUESDAY. DUE
TO UNCERTAINTIES LEFT IN MODEST CHC POPS BUT DID DROP THUNDER
MENTION NRN ZONES AS EVEN ELEVATED INSTABILITY WAS NEGLIGIBLE THERE.

ATTM MADE LTL/NO CHANGES TO WED-FRI PD. WED STILL LOOKS LIKE THE DRIEST
DAY WITH THURSDAY ALSO POSSIBLY DRY AS UPPER RIDGE BECOMES
REESTABLISHED ACROSS PLAINS. HOWEVER...APPEARS H85 MOISTURE ISN/T
TOO FAR REMOVED TO OUR S SO KEPT IN SLGT CHCS S.

&&

.AVIATION...

FOR TAF SITES KOMA...KLNK AND KOFK THRU 25/06Z.

SFC FEATURES AS OF 09Z INCLUDE BROAD LOW PRESS IN ERN CO WITH BNDRY
EXTENDING TO CNTRL MO...AND DRYLN FM WRN KS TO SWRN TX. CONVECTIVE
ACTIVITY SHIFTING EWD OF TAF SITES THIS MORNING AND EXPECT GRADUAL
IMPROVING CONDITIONS FROM OCCASIONAL IFR TO MVFR ALL SITES THRU 14Z.
AFT 14Z...MVFR WITH OCCASIONAL VFR THRU 21Z ALL SITES. ADDITIONAL
ROUND OF CONVECTION DEVELOPING THIS AFTN TWD 21Z WITH INCREASINGLY
UNSTABLE ENVIRONMENT. COVERAGE LIKELY WIDESPREAD OVER ERN NEB WITH
DURATION LASTING THRU 25/06Z WITH +TSRAGR POSSIBLE AT TIMES ALL
SITES.
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ011-012-015>018-
     030>033-042-043.

IA...NONE.
&&

CHERMOK/DEE
Hazardous weather outlook, May 24, 4:52 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
552 AM CDT SAT MAY 24 2008

NEZ011-012-015>018-030>033-042-043-250100-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-PLATTE-COLFAX-
552 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...MAINLY FROM LATE THIS
AFTERNOON INTO THIS EVENING. THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND EVEN ISOLATED TORNADOES ALL
POSSIBLE. IN ADDITION...ANY THUNDERSTORM COULD PRODUCE A PERIOD OF
HEAVY RAIN AND CAUSE FLASH FLOODING. A FLASH FLOOD WATCH REMAINS
IN EFFECT FOR THE REGION UNTIL EARLY SUNDAY MORNING.

A WARM FRONT AND DRY LINE ARE EXPECTED TO TAKE SHAPE ACROSS
CENTRAL NEBRASKA LATER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED
TO DEVELOP NEAR THESE BOUNDARIES AS AN UPPER LEVEL DISTURBANCE
TRACKS ACROSS THE DAKOTAS. RIGHT NOW IT IS UNCERTAIN EXACTLY HOW
MUCH AND HOW FAST ANY CLEARING WILL OCCUR SOUTHWEST OF
THE BOUNDARIES...WHICH WILL AFFECT HOW QUICKLY AND EXACTLY WHERE
THE STRONGEST THUNDERSTORMS DEVELOP. THIS SHOULD BECOME BETTER
DEFINED IN LATER OUTLOOKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN FROM LATE SUNDAY AFTERNOON INTO
MONDAY OVER THE REGION. ALTHOUGH A SEVERE STORM CAN NOT BE RULED
OUT DURING THIS TIME PERIOD...IT APPEARS THAT THE GREATEST RISK
FOR SEVERE THUNDERSTORMS WILL BE MOSTLY ALONG AND SOUTH OF A
COLUMBUS NEBRASKA TO HARLAN IOWA LINE. THUNDERSTORMS ARE EXPECTED
TO REDEVELOP SUNDAY AFTERNOON ALONG A DRY-LINE THAT SHOULD BE
POSITIONED OVER SOUTHEAST NEBRASKA AND THEN ALONG A COLD FRONT
THAT WILL BE PUSHING INTO THE REGION SUNDAY NIGHT. HEAVY RAIN IS
ALSO POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A FAIRLY GOOD CHANCE THAT STORM SPOTTER ACTIVATION WILL
BE REQUIRED LATER THIS AFTERNOON OR EVENING. IN ADDITION...SPOTTERS
ARE REQUESTED TO PASS ON ANY FLOODING THAT IS OBSERVED AND ARE URGED
TO USE EXTRA CAUTION WHEN DRIVING TO OR FROM SPOTTING LOCATIONS
LATER TODAY BECAUSE OF POSSIBLE FLOODING.

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-250100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
552 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...MAINLY FROM LATE THIS
AFTERNOON INTO THIS EVENING. THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND EVEN ISOLATED TORNADOES ALL
POSSIBLE. IN ADDITION...ANY THUNDERSTORM COULD PRODUCE A PERIOD OF
HEAVY RAIN.

A WARM FRONT AND DRY LINE ARE EXPECTED TO TAKE SHAPE ACROSS
CENTRAL NEBRASKA LATER THIS AFTERNOON WITH THE WARM FRONT POSSIBLY
EXTENDING INTO FAR SOUTHEAST NEBRASKA. THUNDERSTORMS ARE EXPECTED
TO DEVELOP NEAR THESE BOUNDARIES AS AN UPPER LEVEL DISTURBANCE
TRACKS ACROSS THE DAKOTAS. RIGHT NOW IT IS UNCERTAIN EXACTLY HOW
MUCH AND HOW FAST ANY CLEARING WILL OCCUR SOUTHWEST OF THE
BOUNDARIES...WHICH WILL AFFECT HOW QUICKLY AND EXACTLY WHERE THE
STRONGEST THUNDERSTORMS DEVELOP. THIS SHOULD BECOME BETTER DEFINED
IN LATER OUTLOOKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN FROM MID SUNDAY AFTERNOON INTO
MONDAY OVER THE REGION. SEVERE STORMS ARE POSSIBLE SUNDAY
AFTERNOON AND EVENING AS THEY DEVELOP ALONG A DRY-LINE THAT IS
FORECAST TO EXTEND ACROSS SOUTHEAST NEBRASKA. BESIDES LARGE HAIL
AND DAMAGING WINDS...ISOLATED TORNADOES ARE POSSIBLE FROM THESE
STORMS. ALTHOUGH THE SEVERE WEATHER THREAT WILL EXTEND INTO THE
EVENING HOURS...THE PRIMARY THREAT WILL BE SHIFTING TO HEAVY RAIN
AS THE NIGHT PROGRESSES. STRONG TO POSSIBLY SEVERE STORMS WILL
REMAIN POSSIBLE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ON
MONDAY AS A COLD FRONT DROPS SOUTH ACROSS THE REGION.

MORE THUNDERSTORM ACTIVITY IS POSSIBLE THEN WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A FAIRLY GOOD CHANCE THAT STORM SPOTTER ACTIVATION WILL
BE REQUIRED LATER THIS AFTERNOON OR EVENING.

CHERMOK

In the hours before

Local storm report, May 24, 7:03 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
803 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     NON-TSTM WND DMG ESSEX                   40.83N 95.30W
05/24/2008                   PAGE               IA   FIRE DEPT/RESCUE

            ESTIMATED 50-60 MPH WINDS FOR 10 MINUTES. 6 INCH DIAMETER
            TREE LIMBS DOWN, RAIN GUTTERS OFF ROOFS AND POWER
            OUTAGES.

&&

LANDSVORK
Local storm report, May 24, 8:05 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
905 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     NON-TSTM WND DMG 4 NW SILVER CITY        41.15N 95.69W
05/24/2008                   MILLS              IA   LAW ENFORCEMENT

            FURNISHED QUONSET LIFTED AND BLOWN ONTO/BLOCKING ROAD.

&&

CZAPOTOC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Platte

When
May 24, 8:30 AM CST to May 25, 12:30 PM CST
Where
Platte County, 5 mi SW of Monroe to 2.04 mi WSW of Monroe
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.429, -97.688

Several days of heavy rain caused the Loup River to flood from southeast of Genoa through southeast of Monroe. The Loup River at Genoa, which is in Nance county just west of the Platte county line, reached a crest of 10.5 feet around 3am CDT on 5/25. Flood stage is 9 feet. The flooding closed a few county roads southwest through southeast of Monroe and also flooded farmland.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101314.